MAOIs: Introductory Comments
Beware of false knowledge; it is more dangerous than ignorance
George Bernard Shaw
MAOI antidepressant drugs are safe and effective, with levels of side-effects that generally compare favourably with other drugs, and for tranylcypromine (TCP, Parnate) are notably better than most for not causing sexual SEs or weight gain.
With an appropriate knowledge base, they not difficult to use.
Seeing patients who we have treated achieved complete remission after years of illness, and after failed ECT, is one of the most rewarding feelings and achievements that we get as doctors and specialists. You will experience that feeling more frequently once you have learned to treat people with MAOIs.
Many specialists are missing out on the opportunity to effectively treat large numbers of patients by not knowing about these drugs and how to use them. We are but a child of our time. We are moulded by the social and commercial milieu that forms our training experience. The forces that mould that milieu are not always ones that have patient welfare as their main objective or priority.
Unfortunately, there has been an MAOI-deficient environment for quite some time. Even more unfortunately, there is a lot of misinformation, most classic text books and reviews have seriously mis-informed fact and comment. It was I who discovered that methylene blue (MB) was an MAOI, so read, as an example of this, my analysis of the methylene blue fiasco and learn how the FDA and the UK MHRA made extensive errors and gave ill-informed advice to doctors.
The three decades of the Prozac era may now be receding, but I am old enough to recall the previous chapters in the story and see the perspective. That causes me to comment that some of the ‘Prozac-era’ drugs have caused more difficulties and problems than the MAOIs ever did. When reviewing the Prozac era, I am struck by the fact that such a large number of patients are treated so extensively with a group of drugs of such marginal efficacy: indeed, one is tempted to call it the ‘anodyne era’ (do less harm, but not much good either). SSRIs have done a lot of harm: particularly the most widely used for many years, fluoxetine (Prozac), which has a terrible record for causing pharmaco-kinetic drug interactions some of which are serious — I remember a lady who lost most of her fingers and toes because she was given ergotamine whilst on fluoxetine, as a result of its CYP3A4 inhibition (1-4).
It is difficult to summarise the history of MAOI use in psychiatry without being critical of the level of pharmacological knowledge in the profession. One strong influence which compounds the misinformation/misperception problem about drugs in general, and out-of-patent drugs in particular, is the strong bias concerning promotion, advertising and teaching produced by the financial dominance of pharmaceutical companies. Their objective is to sell new generation expensive in-patent drugs, irrespective of whether they can actually fudge the evidence to make them look better or not.
I am an internationally acknowledged expert on serotonin toxicity and have published extensively about drug toxicity and interactions involving most psychotropic drugs (1-9). ST is the only serious drug-drug interaction relevant with MAOIs. Let me just elaborate that statement briefly — the tyramine pressor response may be more common, but it is usually mild and even when it causes large elevations of blood pressure it very rarely results in subarachnoid haemorrhage: whereas serotonin toxicity is quite frequently serious and sometimes fatal.
Note that serotonin toxicity is only serious or fatal when associated with a combination of therapeutic doses of an MAOI combined with an SRI — it is almost never dangerous or fatal when associated with single drug ingestions or combinations not involving MAOIs — see the serotonin toxicity section for a deeper understanding of this issue.
There are many other sections on this website related to safe and effective use of drugs and my special expertise in serotonin toxicity enables me to talk particularly authoritatively concerning that aspect of MAOI interactions.
I have reviewed elsewhere the evidence relating to the declining use of MAOIs by doctors over the last three or four decades. Although there is little or no data relating to the younger generation of doctors, it is reasonable to assume that an even smaller proportion of the latest generation have adequate experience, or knowledge, of these drugs — I receive frequent comments via the website from trainees and younger doctors who state they have had little or no training or teaching about this. Indeed, what is even more disappointing is that they are frequently told these drugs are out of date, ineffective, dangerous and should not be used. That is poor teaching at a level which would have to be described as decidedly substandard. Anyone who encounters such lack of knowledge should refer the teacher to the story about the Dutch professor who became psychotically depressed and was cured by tranylcypromine (TCP, Parnate).
Those who wish to learn more about MAOIs will require a little intellectual courage and tenacity because what is written about these drugs is a good example of how easy it is for dogma to become established as fact, even when it is based on poor knowledge and evidence. Sadly, much of what has been written about MAOIs is simply third-rate scholarship, much of which is factually incorrect, as the latest edition of the APA textbook embarrassingly exemplifies. I do not want to dwell on that aspect here, but it is important to be confident of the accuracy and objectivity of that statement. The brief example I will use is that of the generally accepted proscription that one cannot combine TCAs and MAOIs. This is reproduced in almost all standard texts. How and why that is incorrect is dealt with in great detail in several of my papers about serotonin toxicity. Perhaps the best general overviews of that question are in my ‘Biological Psychiatry’ review (5) and the MB review (8). I am also preparing a brief commentary for the website specifically about that, simply because it is such a common misconception [link]. Doctors who prescribe such combinations are not infrequently subject to criticism and even censure from doing so. I have had numerous reports of pharmacists who have refused to fill scripts because of the misinformation (in computerised drug interaction databases) and misconceptions about this mythical interaction. I also gave a report to the Australian medical board whose experts incorrectly asserted that a doctor was negligent for giving a combination of TCP and amitriptyline. For those put themselves forward as experts, judging their colleagues, that is ignorance, woeful ignorance.
So, if you are going to use MAOIs you need to acquire the knowledge, and have the intellectual fortitude, to challenge misconceptions and dogmas — much of that knowledge can be gained by reading my papers, and what is on this website. Those who are unable to marshal those qualities will have greater difficulty challenging commonly accepted erroneous views and the various misleading clinical guidelines on treatment. Guidelines are admirable things for general purposes and for less experienced practitioners, but it is important to remember that all good guidelines are preceded by specifically stated caveats relating to the importance of individual cases and the use of clinical judgement by the treating doctor. They are only guides, not ex cathedra dictates. When doctors hurriedly checked the guidelines to make sure they are not going to be criticised, the basic and essential EBM tenets are frequently overlooked or forgotten, these require:
‘integrating … the best available external clinical evidence from systematic research…[with] the proficiency and judgment that individual clinicians acquire through clinical experience and clinical practice… [without which] even excellent external evidence may be inapplicable to or inappropriate for an individual patient’ (5).
Those who opine that treatments should not be given because they do conform to the guidelines do not understand the responsibilities of the clinician and the priorities of good clinical medicine, and the rights of patients to choose which treatment they prefer — like trying TCP before being given ECT.
That idea conceptually meshes with the George Bernard Shaw quote:
‘When a stupid man is doing some-thing he is ashamed of, he always declares that it is his duty.’
Or in our field of endeavour the individual would protest that they had ‘followed the guidelines’.
- Gillman, PK, Drug interactions and fluoxetine: a commentary from a clinician’s perspective. Ex Op Drug Saf, 2005. 4: p. 965-969.
- Eadie, MJ, Clinically significant drug interactions with agents specific for migraine attacks. CNS drugs, 2001. 15(2): p. 105-118.
- Liaudet, L, Severe ergotism associated with interaction between ritonavir and ergotamine. BMJ, 1999. 318(7186): p. 771.
- Petit, E, Schoonheydt, K, Meert, P, and Van Laer, M, Drug-Drug Interaction of Ergotamine with a Combination of Darunavir, Abacavir, and Lamivudine Causing a Fatal Vasospastic Ischemia. Case reports in emergency medicine, 2018. 2018.
- Sackett, DL, Rosenberg, WM, Gray, JA, Haynes, RB, et al., Evidence based medicine: what it is and what it isn’t. BMJ, 1996. 312(7023): p. 71-2.